Alert archive / Florida / Tornado Warnings in 1998

Tornado Warning 23, NWS Jacksonville, FL

June 25, 1998Nassau County, Florida

NWS Jacksonville, FL issued this tornado warning at Jun 25, 1998, 3:15 PM EDT for Nassau County, Florida. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 1998, 3:15 PM EDT (19:15 UTC)
Expired
Jun 25, 1998, 4:05 PM EDT
In force
50 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Nassau County, FL

What was reported inside it

TimeReportWhereRemark
Jun 25, 3:30 PM EDTThunderstorm WindCallahan, FLLarge trees were blown down. One mobile home damaged.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.3 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1128 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

438 
WFUS1 KJAX 251917 RRA
TORJAX
FLC089-252005-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
315 PM EDT THU JUN 25 1998

* TORNADO WARNING FOR...
  NASSAU COUNTY IN NORTHEASTERN FLORIDA

* UNTIL 405 PM EDT


* AT 314 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 2 MILES NORTH OF CALLAHAN MOVING SOUTHEAST AT 5
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  CALLAHAN BY 335 PM EDT

IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING. AS A LAST RESORT
LIE FLAT IN A DITCH AND COVER YOUR HEAD.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

WELSH/KUYPER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jun 25, 3:00 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 25, 3:00 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT THU JUN 25 1998

SVR WX ONGOING AT THIS TIME. DEFER TO MIA/ATL FCST DISCUSSIONS FOR
THE FCST. SHORT WAVE MOVING JUST OFFSHORE ENHANCING ACTIVITY. SOME
REPORTS OF WIND DAMAGE AND LARGE HAIL SO FAR. SHORT WAVE MAY KEEP
CONVECTION GOING A LITTLE LONGER TONITE. SMOKE AND HAZE TO CONTINUE.
GULF SEA BREEZE PUSHING WELL INLAND...SO NOT EXPECTING MUCH IF ANY
THING LIVE OAK-GNV-OCF. ANOTHER LINE OF CONVECTION IN SE GA ALONG
DIFFERENTIAL HEATING FROM CI SHIELD AT WHAT WAS EARLIER CLR SKIES.

TROPICAL SYSTEM IN GULF PORGGED TO MOVE TOWARD TX/LA.

MOHLIN

In the hours before

Special weather statement, Jun 25, 12:07 PM EDT, 3 hours 8 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-260000-

HAZARDOUS WEATHER UPDATE FOR NORTH FLORIDA AND SOUTH GEORGIA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1207 PM EDT THU JUN 25 1998

...SCATTERED STRONG TO SEVERE AFTERNOON THUNDERSTORMS...
...HIGH FIRE THREAT TO CONTINUE TODAY...
...TEMPERATURES CLIMBING TO NEAR CENTURY MARK THIS AFTERNOON...
...HEAT INDICES 105 TO 110 DEGREES...

SEVERAL SURFACE BOUNDARIES...INTENSE HEAT...AND HIGH INSTABILITY
WILL COMBINE TO ENHANCE THE CHANCE OF STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON.  AREAS OF HIGHEST PROBABILITY ARE FOR
STORMS MOVING SOUTH ALONG THE GEORGIA EAST COAST SOUTHWARD INTO
NORTH FLORIDA...ALONG AND NEAR THE FLORIDA GEORGIA BORDER...AND
ALONG A SURFACE TROUGH IN SOUTH GEORGIA.  EACH OF THESE IS CAPABLE
OF TRIGGERING THE RAPID DEVELOPMENT OF STRONG TO SEVERE
THUNDERSTORMS EARLY THIS AFTERNOON.  THE PRIMARY SEVERE WEATHER
THREATS ARE LARGE HAIL AND DOWNBURST WINDS WITH THESE STORMS.
LOCALLY HEAVY RAINFALL AND VERY HIGH LIGHTNING RATES ARE EXPECTED
WITH THESE STORMS...WHICH MAY CAUSE LOCAL FLOODING DUE TO SLOW
STORM MOVEMENT.

LOW LEVEL WINDS ARE STRONGER THAN THEY HAVE BEEN IN RECENT DAYS SO
THE CHANCE OF HIGHER WIND SPEEDS WILL INCREASE AS AFTERNOON MIXING
PROGRESSES...THIS WILL INCREASE THE RISK OF FIRE PROPAGATION AND
REFLASH.

TEMPERATURES WILL AGAIN CLIMB TO NEAR THE CENTURY MARK ACROSS MUCH
OF THE INLAND AREAS. COASTAL AREAS WILL BE A LITTLE COOLER AS THE
RESULT OF SEABREEZES. HEAT INDICES WILL BE NEAR 110 DEGREES. AN
UPPER LEVEL DISTURBANCE OFF THE GEORGIA COAST WILL MOVE SOUTH TO
OFFSHORE THE NORTHEAST FLORIDA COAST FRIDAY MORNING.

SPOTTERS SHOULD REMAIN ALERT FOR RAPID ACTIVATION.

FOR ADDITION INFORMATION...VISIT OUR WEB SITE ON THE INTERNET AT
HTTP://WWW.UNF.EDU/NWS/JAX/

WELSH
Special weather statement, Jun 25, 12:07 PM EDT, 3 hours 8 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-260000-

HAZARDOUS WEATHER UPDATE FOR NORTH FLORIDA AND SOUTH GEORGIA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1207 PM EDT THU JUN 25 1998

...SCATTERED STRONG TO SEVERE AFTERNOON THUNDERSTORMS...
...HIGH FIRE THREAT TO CONTINUE TODAY...
...TEMPERATURES CLIMBING TO NEAR CENTURY MARK THIS AFTERNOON...
...HEAT INDICES 105 TO 110 DEGREES...

SEVERAL SURFACE BOUNDARIES...INTENSE HEAT...AND HIGH INSTABILITY
WILL COMBINE TO ENHANCE THE CHANCE OF STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON.  AREAS OF HIGHEST PROBABILITY ARE FOR
STORMS MOVING SOUTH ALONG THE GEORGIA EAST COAST SOUTHWARD INTO
NORTH FLORIDA...ALONG AND NEAR THE FLORIDA GEORGIA BORDER...AND
ALONG A SURFACE TROUGH IN SOUTH GEORGIA.  EACH OF THESE IS CAPABLE
OF TRIGGERING THE RAPID DEVELOPMENT OF STRONG TO SEVERE
THUNDERSTORMS EARLY THIS AFTERNOON.  THE PRIMARY SEVERE WEATHER
THREATS ARE LARGE HAIL AND DOWNBURST WINDS WITH THESE STORMS.
LOCALLY HEAVY RAINFALL AND VERY HIGH LIGHTNING RATES ARE EXPECTED
WITH THESE STORMS...WHICH MAY CAUSE LOCAL FLOODING DUE TO SLOW
STORM MOVEMENT.

LOW LEVEL WINDS ARE STRONGER THAN THEY HAVE BEEN IN RECENT DAYS SO
THE CHANCE OF HIGHER WIND SPEEDS WILL INCREASE AS AFTERNOON MIXING
PROGRESSES...THIS WILL INCREASE THE RISK OF FIRE PROPAGATION AND
REFLASH.

TEMPERATURES WILL AGAIN CLIMB TO NEAR THE CENTURY MARK ACROSS MUCH
OF THE INLAND AREAS. COASTAL AREAS WILL BE A LITTLE COOLER AS THE
RESULT OF SEABREEZES. HEAT INDICES WILL BE NEAR 110 DEGREES. AN
UPPER LEVEL DISTURBANCE OFF THE GEORGIA COAST WILL MOVE SOUTH TO
OFFSHORE THE NORTHEAST FLORIDA COAST FRIDAY MORNING.

SPOTTERS SHOULD REMAIN ALERT FOR RAPID ACTIVATION.

FOR ADDITION INFORMATION...VISIT OUR WEB SITE ON THE INTERNET AT
HTTP://WWW.UNF.EDU/NWS/JAX/

WELSH

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:20 PM EDTSevere Thunderstorm WarningJAXFlagler65 min
Jun 25, 1:41 PM EDTSevere Thunderstorm WarningJAXPutnam64 min
Jun 25, 2:14 PM EDTSevere Thunderstorm WarningJAXNassau61 min
Jun 25, 2:32 PM EDTSevere Thunderstorm WarningJAXFlagler78 min
Jun 25, 2:37 PM EDTSevere Thunderstorm WarningJAXDuval78 min
Jun 25, 2:47 PM EDTSevere Thunderstorm WarningJAXSaint Johns78 min
Jun 25, 2:51 PM EDTTornado WarningJAXDuval64 min
Jun 25, 3:12 PM EDTSevere Thunderstorm WarningJAXNassau58 min
Jun 25, 3:44 PM EDTSevere Thunderstorm WarningJAXClay61 min
Jun 25, 4:10 PM EDTSevere Thunderstorm WarningJAXSaint Johns80 min
Jun 25, 4:19 PM EDTSevere Thunderstorm WarningJAXColumbia61 min
Jun 25, 4:35 PM EDTSevere Thunderstorm WarningJAXBaker75 min
Jun 25, 4:51 PM EDTSevere Thunderstorm WarningJAXBradford79 min
Jun 25, 5:00 PM EDTTornado WarningJAXAlachua65 min
Jun 25, 5:19 PM EDTTornado WarningJAXUnion46 min
Jun 25, 5:24 PM EDTSevere Thunderstorm WarningJAXColumbia61 min
Jun 25, 5:48 PM EDTSevere Thunderstorm WarningJAXColumbia, Suwannee77 min
Jun 25, 5:57 PM EDTTornado WarningJAXColumbia33 min
Jun 25, 6:05 PM EDTTornado WarningJAXGilchrist60 min

Nearby

Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.